A psychiatrist at the ShrinkRap site writes about the problems doctors have with the anti-anxiety medication Xanax (generic name: alprazolam). Some of his concerns are; the short half life of Xanax, its quick absorption into the brain and its effect on GABA production in the brain. Why are these problems?
As the doctor explains, the half life of Xanax is 6-20 hours. That means that half of the drug is no longer working on your system in as few as 6 hours. It is quickly absorbed into the brain, which means you get an immediate reaction to it, you feel it. It also works like the brain's neurotransmitter, GABA, so the brain stops making so much GABA. This is a problematic combination. Why?
If the brain quickly absorbs something you feel it immediately. This is the "rush" that drug addicts typically enjoy which is why this drug is so popular with that population. "Bars" (the street name for Xanax because of the barlike shape of the 2mg pills) sell for about $3 to $10 per pill depending on the dose.
Quick absorption by the brain also means that it leaves the brain just as quickly. The "crash" when Xanax leaves the system may leave you feeling at least as anxious as before (in as little as 6 hours) and possibly worse if you experience "rebound anxiety". The doctor at ShrinkRap does not mention rebound anxiety, but the Medscape site does a wonderful job of explaining it,
"Rebound is the expression of new time-limited symptoms that were not present before treatment and depend on the pharmacokinetics of the drug"
"Essentially, rebound goes beyond tolerance into the early phase of a withdrawal syndrome that develops between doses"
and warns that,
"the duration of action of alprazolam is too brief to prevent rebound anxiety with dose administration four times daily".
In other words, your anxiety is now more frequent and/or worse than before even if you take Xanax four times per day.
(See the entire Medscape article, "Alprazolam-Induced Panic Disorder")
Why? The ShrinkRap explains that GABA is the brain's braking system. It blocks the transmission of an impulse from one cell to another in the central nervous system, which prevents over-firing of the nerve cells. If you artificially stimulate GABA production in the brain by adding Xanax, the brain interprets this as an excess and slows natural GABA production. It takes 1-2 weeks for this effect to take place after you start taking Xanax. Likewise, it takes 1-2 weeks for your brain to start making GABA when you stop taking Xanax. But the Xanax wears off to half its dose in only 6-20 hours. You don't have to be a rocket scientist to see the problem. If you only take a few doses of Xanax for a few days, you're OK. If you take if for more than 2 weeks your brain is now making less GABA. 6-20 hours after you take the last dose of Xanax your brain is still not making its normal amounts of GABA and you aren't providing the artificially stimulated levels with Xanax. The results? You are now in withdrawal.
The final problem is when a patient has been taking Xanax for a long period of time. When you pull Xanax out and GABA levels are insufficient to slow the system you now have a patient with increased heart rate, increased blood pressure, etc. Not only is this extremely uncomfortable but it can be dangerous. In his list of rules by which he prescribes Xanax the doctor states as #6:,
"If they are on it, warn them that stopping it suddenly, even for a day or two, can result in confusion, hallucinations, seizures, and even death."
This is an important point I don't think most people realize. Suddenly stopping a benzodiazepine (the class of drugs to which Xanax belongs) can result in seizures or blood pressure increases so severe that they cause status epilepticus (seizures which do not stop), stroke or death. I lost one client to such seizures and another client spent several weeks in the ICU because they could not get him out of "stroke range". He lived, but lost 60% of his kidney function. He was in his late 20's at the time.
This is a very serious medication with very serious consequences. If you are on Xanax and want to get off, please see your doctor. Do not attempt it yourself. For the original article on ShrinkRap please visit, "Why Docs Don't Like Xanax" on their site.